Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Fat Burners and Lipodystrophy
May 24, 2008

Hello, I have been on 2 med combination since I was diagnosed 6 years ago, my last combo is Norvir, Reyataz and Truvada due to some resistance to Sustiva and Lamivudine. I noticed an increase in my Belly Fat although I follow a reasonnable diet and exercise more than enough. From what I read in these forums, my combination causes an increase in the subcutaneous fat (lipodystrophy) right? My question is if using Fat burners help, and if so, what kind of fat burners? I have stopped cafeine intake from fear of developping insulin resistance... can you please shed some light / give your thoughts on the above? Thanks for your help.

Response from Dr. Pierone

The combination you are on tends to produce an increase in visceral fat and may protect to some degree from loss of subcutaneous fat. There is considerable inter-individual variation in response to antiretroviral therapy though, and some people appear not to have any problems whatsoever.

I am not aware of any evidence that fat burners work in general, and no studies have been done for HIV-associated lipohypertrophy.

What may help is changing off the protease inhibitors to alternative agent. Since you have resistance to Sustiva and lamivudine (Epivir) a simple switch to a NNRTI is not possible. However, there are anecdotal reports of lipohypertrophy improvement in patients switched from protease inhibitors to Intelence and Isentress. I have seen improvement in patients of mine with this combination as well.

I hope this information helps and best of luck!



Previous
Follow-up ? on possible facial wasting
Next
Does Sustiva + Epzicom cause facial wasting?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement